Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Dec 30, 2021, 1:04 PM EST for 4 counties in South Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 30, 2021, 1:04 PM EST (18:04 UTC)
- Expired
- Dec 30, 2021, 1:45 PM EST
- In force
- 41 min
- Issued by
- NWS Columbia, SC
- Hail
- 0.00 in
- Wind
- 40
Counties Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 62 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 225 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 599 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
466
WWUS82 KCAE 301804
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
104 PM EST Thu Dec 30 2021
SCZ027-030-031-035-037-038-041-135>137-301845-
Central Orangeburg SC-Lexington SC-Barnwell SC-Aiken SC-
Southeastern Orangeburg SC-Calhoun SC-Bamberg SC-Clarendon SC-
Sumter SC-Northwestern Orangeburg SC-
104 PM EST Thu Dec 30 2021
...Strong thunderstorms will impact portions of Calhoun, west central
Clarendon, northeastern Barnwell, Bamberg, south central Lexington,
southwestern Sumter, east central Aiken and Orangeburg Counties
through 145 PM EST...
At 104 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northeast of Aiken State Park to near
Barnwell. Movement was east at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Orangeburg, Barnwell, Bamberg, Denmark, Brookdale, Williston,
Blackville, St. Matthews, Branchville, Bowman, Elloree, Santee State
Park, Claflin College, South Carolina State University, Orangeburg
County Airport, Barnwell State Park, Edisto Gardens, Wagener, North
and Springfield.
This includes the following highways...
Interstate 26 between mile markers 133 and 168.
Interstate 95 near mile marker 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3324 8146 3372 8134 3372 8044 3331 8055
3315 8084
TIME...MOT...LOC 1804Z 272DEG 43KT 3366 8131 3329 8139
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
CarpenterWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Dec 30, 11:26 AM EST, 1 hour 38 minutes earlier.
Area forecast discussion, Dec 30, 11:26 AM EST, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Columbia SC 1126 AM EST Thu Dec 30 2021 .SYNOPSIS... Southwesterly flow will continue pushing very warm conditions and increasing moisture across the area tonight. A weak front will sink south on Thursday bringing scattered showers and a few thunderstorms. A very strong cold front is expected to move through late in the weekend with numerous showers and thunderstorms. Much cooler and more seasonable temperatures arrive early next week. && .NEAR TERM /THROUGH TONIGHT/... Active near term on tap, with potential strong to severe thunderstorms possible today. The best chance for this exists across the southern half of our FA. Showers and embedded thunderstorms have been ongoing for much of the morning, centered mainly in the northern and western 3/4ths of the area. Strongest storm in the area currently is approaching OGB from the southwest, and is quickly pushing northeastward. This is sort of at the leading edge of a precip reinforced boundary that is setting up across the central Midlands currently. This boundary is only expected to lift so much, and likely will set up this afternoon from Lincoln county GA to Lexington County SC to Sumter County SC. South of this, it looks like some destabilization is likely to occur. North of this boundary, cloudy and cool conditions are expected, with general showers and maybe some embedded thunder. Along and south of this boundary is where things get interesting for the afternoon hours. SPC mesoanalysis is already indicating a pool of 500-1000 j/kg MLCAPE to the southwest of our CWA, which is expected to advect into the region & develop further. Behind this initial storm in Orangeburg county, visible satellite is indicating some thinning of the low clouds and some breaks in the clouds are expected. We should see temperatures in the mid 70s across our southern counties as a result. This, plus upper 60s dewpoints, is expected to yield widespread MLCAPE of 750-1250j/kg across this area (generally south of I20). Additionally, with a strong flow in the mid and low levels of the atmosphere, bulk shear values of 40-50 knots will be favorable for organized convection. As a result, the SPC has placed the southern half of the area in a Slight Risk (Level 2/5) for severe thunderstorms. Multi-cell clusters are likely given orientation of shear to the W-E boundary set up across the region. A shortwave currently across northern Louisiana should be enough to spark additional convection this afternoon. This should begin across central GA & AL south of the aforementioned boundary/weak front, and push into our southern areas. Models soundings south of I20 are favorable in the 19z-22z time for multi-cell clusters featuring damaging wind gusts. Hodographs look fairly straight today, which could yield a sneaky hail threat if we get storm splits, but that isn't likely at this time. The tornado threat doesn't look as high due to weak low level shear, but I can't completely rule out that threat. The best chance for severe storms this afternoon is along and south of a line from Augusta GA to Manning SC, and will be in the 1p to 7p timeframe. There is still some uncertainty involved in this forecast. The location of the boundary is key to all of this, as the best clearing and instability will remain south of that. This could sink further south than I am expecting, and limit the area that sees severe weather a bit. However, confidence is growing in strong to severe storms impacting parts of our area this afternoon and evening. Highs today will range anywhere from the mid/upper 60s north to the mid/upper 70s south. Winds will generally be out of the southwest through the day between 7 and 12 mph. Lows tonight will end up in the upper 50s and lower 60s. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... A pocket of drier air will be over the forecast area on Friday morning, in the wake of departing shortwave energy with PWATs less than 1 inch. However, persistent deep southwesterly will allow for moisture advection back into the area through the afternoon as PWATs rise back to around 1.5 inches (around 200-250 percent of normal). Weak instability will develop through the day with generally little forcing limited to warm advection isentropic lift. However, this should be enough to provide increasing chances of showers and thunderstorms during the afternoon into early evening hours, favoring the western Midlands and CSRA. Overall severe chances appear low with best forcing and instability to the west. Chances of rain should decrease Friday night as stronger southerly flow develops and pushes the diffuse boundary northward along with the better isentropic lift. Temperatures will remain anomalously high with persistent southwesterly flow and some warm advection as the upper ridge builds in response to a deepening high amplitude upper trough over the western part of the country. Expect highs in the mid to upper 70s and overnight lows Friday night will be very warm in the 60s given a strong low level jet and cloud cover. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... The extended forecast will feature a pattern change from the very warm, humid and unsettled conditions we have experienced over the past week to a much cooler and drier pattern next week. Operational models continue to show some run to run consistency issues regarding the eastward progression of a highly amplified upper trough and associated cold front. However, the GFS/EC do seem to be converging to a solution with one another that is a bit slower than previous runs. Saturday, the forecast area will be well within the warm sector characterized by strong southwesterly flow with the upper ridge axis shifting a bit to the east as a strong low pressure system develops over the southern Plains and lifts northeastward into the Tennessee Valley. The surface low will be lifting northeastward along the cold front which will be oriented nearly parallel to the southwesterly flow aloft meaning it will be slow to push eastward and this will keep the bulk of precipitation to our west through Saturday night. Increasing southwesterly flow on Saturday ahead of the approaching trough and front will yield very warm temperatures and potential record highs with highs in the upper 70s to possibly lower 80s and MOS guidance continues to trend warmer the past few runs and will plan to go above NBM guidance for highs. Chances of rain will increase late Saturday night with the best chance of rain expected on Sunday as the upper trough approaches and pushes the cold front into the region. Strong to severe storms cannot be ruled out and given the latest timing of the operational models, there are several ingredients coming together to support that possible threat. A very strong 850mb jet is forecast to develop over the region Saturday night and continuing through Sunday with values exceeding 50-55 knots. Forecast instability is expected to be weak to moderate combined with the very strong kinematics and low level forcing associated with the cold front also coinciding with large scale ascent associated with the upper trough. This will be something to monitor over the next couple of days and could evolve into a potential widespread severe event. Categorical pops through the day Sunday followed by decreasing pops Sunday evening as the upper trough axis swings across the Carolinas and the cold front pushes off the coast. Strong cold advection behind the front combined with a very strong low level wind field will likely support wind gusts in excess of 30 mph and at a minimum a Lake Wind Advisory will likely be required. Monday will be much colder with cool high pressure building over the forecast area in the wake of the front. Highs will be about 15-20 degrees colder than Sunday despite mostly sunny skies. Strong radiational cooling conditions expected Sunday night with temperatures dropping into the 20s to lower 30s. A gradual moderating trend in temperatures is expected through mid week with more of a zonal westerly 500mb flow and air mass modification. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Showers and low CIGs leading to restrictions at all terminals. Rain moving through the area early this morning which is leading to periods of mostly MVFR VSBYs with MVFR CIGs as well. Rain will begin to taper off over the next few hours with lingering MVFR CIGs. By this afternoon, expect the MVFR CIGs to break with additional convection developing. While confidence in exact placement is low at this point, thunderstorms will develop across the area which are expected to impact all terminals this afternoon with highest confidence in associated restrictions at AGS/DNL/OGB. Any storms should diminish shortly after sunset. With plenty of moisture in the low levels tonight, expect widespread IFR CIGs/VSBYs developing after midnight. Winds today remain out of the southwest with gusts between 15 to 20 knots (outside of any thunderstorms). EXTENDED AVIATION OUTLOOK...Restrictions are possible through Sunday as a stalled frontal system remains across the region. A potent cold front will cross the region Sunday with potential to produce strong and gusty winds along with thunderstorms. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION...
Hazardous weather outlook, Dec 30, 4:24 AM EST, 8 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 424 AM EST Thu Dec 30 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-310930- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 424 AM EST Thu Dec 30 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. A front moves into the area today with widespread showers and scattered embedded thunderstorms redeveloping by this afternoon. A few storms may be strong to severe, producing damaging wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A strong cold front will move through on Sunday, and will be accompanied by numerous showers and embedded thunderstorms. There is the potential for a severe weather event to occur, but there is still uncertainty in the exact strength/timing of the system. Breezy conditions are expected Sunday through Monday, and Lake Wind Advisories could be required. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Dec 30, 10:08 AM EST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Columbia SC
1008 AM EST Thu Dec 30 2021
SCZ030-035-037-041-135-136-301600-
Central Orangeburg SC-Barnwell SC-Aiken SC-Calhoun SC-Bamberg SC-
Northwestern Orangeburg SC-
1008 AM EST Thu Dec 30 2021
...A strong thunderstorm will impact portions of west central
Calhoun, northeastern Barnwell, northwestern Bamberg, central Aiken
and northwestern Orangeburg Counties through 1100 AM EST...
At 1007 AM EST, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Williston, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Williston, Blackville, New Ellenton, Aiken State Park, North,
Springfield, Salley, Neeses, Norway, Elko, Cordova, Livingston,
Windsor, Cope, Aiken Gopher Tortoise Heritage Preserve and Edisto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3338 8163 3355 8165 3367 8092 3335 8087
TIME...MOT...LOC 1507Z 262DEG 35KT 3344 8154
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CarpenterSpecial weather statement, Dec 30, 10:55 AM EST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Columbia SC
1055 AM EST Thu Dec 30 2021
SCZ037-038-041-136-137-301645-
Central Orangeburg SC-Southeastern Orangeburg SC-Calhoun SC-
Bamberg SC-Clarendon SC-
1055 AM EST Thu Dec 30 2021
...A strong thunderstorm will impact portions of southeastern
Calhoun, south central Clarendon, northern Bamberg and central
Orangeburg Counties through 1145 AM EST...
At 1054 AM EST, Doppler radar was tracking a strong thunderstorm 8
miles north of Bamberg, moving east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Orangeburg, Bamberg, Denmark, Brookdale, Holly Hill, Branchville,
Bowman, Orangeburg County Airport, Claflin College, Edisto Gardens,
South Carolina State University, Santee, Eutawville, Rowesville,
Vance, Cordova, Cope, Yonder Field, Wilkinson Heights and Indian
Bluff Recreation Park.
This includes the following highways...
Interstate 26 between mile markers 151 and 169.
Interstate 95 between mile markers 85 and 98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3326 8037 3326 8043 3328 8048 3329 8049
3333 8049 3333 8051 3321 8073 3331 8114
3351 8106 3349 8026
TIME...MOT...LOC 1554Z 278DEG 40KT 3341 8099
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
CarpenterSpecial weather statement, Dec 30, 11:48 AM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Columbia SC
1148 AM EST Thu Dec 30 2021
SCZ038-137-301715-
Southeastern Orangeburg SC-Clarendon SC-
1148 AM EST Thu Dec 30 2021
...A strong thunderstorm will impact portions of south central
Clarendon and southeastern Orangeburg Counties through 1215 PM EST...
At 1146 AM EST, Doppler radar was tracking a strong thunderstorm near
Holly Hill, or 12 miles northeast of Indian Field, moving east at 35
mph.
...Boaters on Lake Marion Should Seek Safe Harbor...
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Holly Hill, Santee, Eutawville, Vance, Eautaw Springs, Indian Bluff
Recreation Park, Rocks Pond Campground and Marina, Blounts Landing
and Mill Creek Marina and Campground.
This includes the following highways...
Interstate 26 between mile markers 168 and 169.
Interstate 95 between mile markers 85 and 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3348 8015 3346 8014 3345 8021 3344 8020
3345 8022 3330 8025 3327 8030 3328 8035
3326 8036 3326 8044 3329 8049 3333 8050
3330 8057 3350 8051 3349 8013
TIME...MOT...LOC 1646Z 268DEG 33KT 3338 8044
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MGSpecial weather statement, Dec 30, 1:04 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
104 PM EST Thu Dec 30 2021
SCZ027-030-031-035-037-038-041-135>137-301845-
Central Orangeburg SC-Lexington SC-Barnwell SC-Aiken SC-
Southeastern Orangeburg SC-Calhoun SC-Bamberg SC-Clarendon SC-
Sumter SC-Northwestern Orangeburg SC-
104 PM EST Thu Dec 30 2021
...Strong thunderstorms will impact portions of Calhoun, west central
Clarendon, northeastern Barnwell, Bamberg, south central Lexington,
southwestern Sumter, east central Aiken and Orangeburg Counties
through 145 PM EST...
At 104 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northeast of Aiken State Park to near
Barnwell. Movement was east at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Orangeburg, Barnwell, Bamberg, Denmark, Brookdale, Williston,
Blackville, St. Matthews, Branchville, Bowman, Elloree, Santee State
Park, Claflin College, South Carolina State University, Orangeburg
County Airport, Barnwell State Park, Edisto Gardens, Wagener, North
and Springfield.
This includes the following highways...
Interstate 26 between mile markers 133 and 168.
Interstate 95 near mile marker 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3324 8146 3372 8134 3372 8044 3331 8055
3315 8084
TIME...MOT...LOC 1804Z 272DEG 43KT 3366 8131 3329 8139
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CarpenterThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 3:55 AM EST | Special Weather Statement | CAE | Aiken | 50 min |
| Dec 30, 10:08 AM EST | Special Weather Statement | CAE | Aiken | 52 min |
| Dec 30, 10:55 AM EST | Special Weather Statement | CAE | Orangeburg | 50 min |
| Dec 30, 11:48 AM EST | Special Weather Statement | CAE | Dorchester | 27 min |
| Dec 30, 1:12 PM EST | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 22 min |
| Dec 30, 3:32 PM EST | Special Weather Statement | CAE | Bamberg, Orangeburg | 58 min |
| Dec 30, 3:59 PM EST | Special Weather Statement | CAE | Bamberg | 31 min |
| Dec 30, 4:25 PM EST | Severe Thunderstorm Warning | CAE | Barnwell | 50 min |
| Dec 30, 2:04 PM EST | Special Weather Statement | CAE | Richmond | 41 min |
| Dec 30, 3:53 PM EST | Special Weather Statement | CAE | Burke | 52 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.